Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 54, NWS Des Moines, IA

September 18, 2004Taylor County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 18, 2004, 2:29 AM CDT for Taylor County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 2:29 AM CDT (07:29 UTC)
Expired
Sep 18, 2004, 8:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 180732
FFWDMX
IAC173-181330-
/X.NEW.KDMX.FF.W.0006.040918T0729Z-040918T1330Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
229 AM CDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAYLOR COUNTY IN SOUTHWEST IOWA.

* UNTIL 830 AM CDT.

* AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THREE TO FIVE INCHES OF RAIN HAS OCCURRED  
  OVER THE EASTERN PORTION OF THE COUNTY SINCE 1 AM. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...BEDFORD...LENOX...BEDFORD MUNICIPAL AIRPORT...CONWAY...
  GRAVITY...NEW MARKET AND SHARPSBURG.

HONEY CREEK AND PLATTE BRANCH ARE TWO STREAMS IN THE HEAVIEST RAIN 
AREA AND ARE MOST LIKELY TO SEE SIGNIFICANT RISES OVER THE NEXT 
SEVERAL HOURS. HIGHWAY 2 AND ADJACENT COUNTY ROADS SHOULD BE 
MONITORED FOR POTENTIAL WATER CROSSING THE ROADWAYS FROM THESE 
STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4090 9491 4059 9491 4059 9450 4090 9450

$$

DONAVON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:30 PM CDT, 10 hours 59 minutes earlier.

Area forecast discussion, Sep 17, 3:30 PM CDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT FRI SEP 17 2004

.DISCUSSION...
SHORT TERM PROBLEMS ABOUND AND CENTER AROUND CONVECTION CHANCES
OVERNIGHT AND THEN AGAIN SATURDAY NIGHT. SOME TIMING PROBLEMS STILL
EXIST WITH THE NEXT FRONT TO MOVE THROUGH THE AREA THE MIDDLE OF
NEXT WEEK. NO MAJOR CHANGES TO FORECAST OTHER THAN POPS IN THE SHORT
TERM. CURRENT ELEVATED CONVECTIVE CLUSTER OVER NW IOWA WITH MARGINAL
SEVERE HAIL CONTINUES TO REDEVELOP ON THE WESTERN EDGE AIDED BY
DECREASING LOW LEVEL JET AND STRONG THETA-E ADVECTION. LEADING EDGE
OF THE ELEVATED INSTABILITY AXIS IS NOW EDGING INTO THE CENTRAL CWA.
HAVE NOTED ON THE PROFILER NETWORK THAT THE H850 WINDS OVER NE
NEBRASKA ARE FINALLY STARTING TO DECREASE. THESE STRONGER WINDS...40
KTS...PERSISTED MUCH LONGER THAN MODELS INDICATED. THE CONVECTION
OVER NORTHERN IOWA SHOULD SLOWLY DIMINISH THIS EVENING AS IT MOVES
FURTHER EAST INTO MORE STABLE AIR. AM MORE TROUBLED WITH THE
SOUTHERN CONVECTION OVER WEST CENTRAL IOWA. MODELS CONTINUE TO PROG
INTENSIFYING LOW LEVEL JET THIS EVENING OVER NE KS INTO S IA WITH
GOOD SPEED CONFLUENCE AND ELEVATED MOISTURE TRANSPORT OVER THE
SOUTHERN PORTION OF THE STATE. AM NOT SURE WHETHER OR NOT THE
EXISTING CONVECTION WILL DIMINISH AND THEN REDEVELOP LATER THIS
EVENING OR IF IT WILL JUST CONTINUE TO BUILD SE THROUGH THE
AFTERNOON AND EVENING. WILL KEEP HIGHER POPS OVER THE EASTERN CWA
AFTER MIDNIGHT AS BEST THETA-E CONVERGENCE MOVES EAST. AREA WILL
REMAIN IN BUILDING UPPER RIDGE OVER THE WEEKEND WITH STRENGTHENING
SOUTHERLY FLOW. STRONG NIGHTTIME LOW LEVEL JET WILL ALLOW SOME
MIXING AND HOLD TEMPS UP INTO THE  60S OVER MOST AREAS. MORE WEAK
FORCING SATURDAY NIGHT WITH GFS AND NOW THE 18Z ETA PRODUCING SOME
LIGHT QPF OVER E IA. WILL BROADBRUSH THE EAST WITH LOW CHC POPS AS
CONFIDENCE IS NOT HIGH. HAVE MADE MINOR ADJUSTMENTS TO PCPN CHANCES
TUES THRU THURS. MODELS ARE NOW A BIT FASTER IN LIFTING THE MAIN
UPPER TROUGH NE. WITH MORE TIMING ADJUSTMENTS SURE TO COME THE NEXT
FEW DAYS...HAVE ONLY MADE SLIGHT ADJUSTMENTS TO TIMING BUT HAVE
BOOSTED POPS AS MODELS MAINTAIN GOOD POST FRONTAL PCPN AS TROUGH
LIFTS TOWARD THE AREA. OVERALL HAVE TRENDED ON THE COOL SIDE OF MOS
TEMPS AS SURFACE WINDS NEVER COME AROUND TO THE SW. IF THEY
DO...H850 TEMPS AND WINDS WOULD SUPPORT MORE WIDESPREAD MID/UPPER
80S THAN IS FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAW
Hazardous weather outlook, Sep 17, 3:30 PM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT FRI SEP 17 2004

IAZ004>007-015>017-023>028-181100-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA
ALONG AND NORTH OF HIGHWAY 3.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL SLOWLY DIMINISH OVER NORTHERN IOWA THIS
EVENING. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THE
STORMS. IN ADDITION...ISOLATED 2 TO 3 INCH RAINFALL AMOUNTS WILL
OCCUR. THIS MAY PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.  IT
IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

IAZ033>039-044>050-057>062-070>075-181100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION-
MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG
AND SOUTH OF HIGHWAY 20...AND ALONG AND NORTH OF HIGHWAY 92.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF CENTRAL AND
SOUTHERN IOWA TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

IAZ081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG
AND SOUTH OF HIGHWAY 34.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS SOUTHERN IOWA
TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:18 PM CDTSevere Thunderstorm WarningDMXHamilton42 min
Sep 18, 1:20 AM CDTSevere Thunderstorm WarningDMXTaylor40 min
Sep 18, 2:16 AM CDTSevere Thunderstorm WarningDMXTaylor44 min
Sep 18, 2:40 AM CDTSevere Thunderstorm WarningDMXAdams50 min
Sep 18, 3:11 AM CDTFlash Flood WarningDMXAdams6 hr
Sep 18, 4:10 AM CDTSevere Thunderstorm WarningDMXAdams50 min

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.